Nebraska, 2017

Damaging Winds in Nebraska, July 5, 2017

July 5, 2017 · NWS LBF · 2 events in 2 counties and zones

A cluster or quasi-linear system of cells moved southeast across portions of north central Nebraska during the late night of July 5 and early morning of July 6. Severe winds and small hail were reported in Rock and Holt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster or quasi-linear system of cells moved southeast across portions of north central Nebraska during the late night of July 5 and early morning of July 6. Severe winds and small hail were reported in Rock and Holt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 10:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 10:19 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1119 PM CDT Wed Jul 5 2017

.SHORT TERM...(This evening through Thursday)
Issued at 336 PM CDT Wed Jul 5 2017

Latest water vapor imagery shows northwest mid-level flow aloft
across the Central High Plains as a upper-level ridge builds
across the western CONUS, stretching from the Four Corners region
into British Columbia and Alberta. Elsewhere, a weak shortwave
trough was moving across Saskatchewan into southwestern Manitoba.
Latest visible satellite shows cu developing across northern NEB,
NEB Panhandle, and southwest NEB. Of which, the cu field has been
most enhanced over the northern Sandhills into south central
NEB. Latest surface plot showed a broad surface low near eastern
MT/western ND with a central pressure near 1012 mb and a weak
trough extending south into the Central High Plains.

Rest of this afternoon-evening: There is at least a remote risk
for widely isolated thunderstorms. Best chances north of I-80 and
east of NE Highway 61, albeit with low confidence. Moderate
instability is expected (ranging MLCAPES 1000-2000 J/kg) across
the southeastern half of the CWA based on guidance/model soundings
with little-scant convective inhibition. Primary fly in the
ointment revolves around low-level forcing and strength of given
the uncertainty. Of which, any development is expected to diminish
this evening with the loss of daytime heating.

Another hot day tomorrow with most places outside of northwest NEB
expected to see highs 98-101 degrees. There is a risk for isolated
strong to briefly severe thunderstorms tomorrow afternoon and
evening. Some uncertainty involved with respect to coverage, but
isolated storms are the most likely.

.LONG TERM...(Thursday night through Wednesday)
Issued at 336 PM CDT Wed Jul 5 2017

Thursday night through Tuesday night...A ridge of High pressure
will remain in place over the western CONUS through early next
week giving us a mostly dry and warm air mass over the high
plains. That being said there are some isolated chances for
thunderstorms over the next several days however confidence in
thunderstorm development is low for most days with the exception
of Thursday evening into overnight. Although confidence is a
little better for Thursday evening/overnight, timing of
thunderstorm development is uncertain as models have discrepancies
in timing. Some models suggest development by late afternoon and
continuing through the evening hours and some suggest thunderstorm
development will take place after 00z. Tending to lean more to
late afternoon/evening development of storms as the main driving
force for initiation will be the weak cold front that moves across
Thursday late afternoon and evening in combination with strong
daytime heating.

After the front passes temperatures will cool slightly with highs
in the mid to upper 80s Friday and Saturday. Temperatures warm
back into the 90s Sunday through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1119 PM CDT Wed Jul 5 2017

The thunderstorms across ern SD move southeast overnight and brush
Ncntl Neb...affecting areas east of a line from KANW-KBBW...from 04z-
09z.

Otherwise VFR is expected overnight and Thursday morning.

The NAM is generating thunderstorms Thursday eveing...03z-
06z...along and south of a line from KAIA-KLBF. There's a chance
the model is too far north but if later runs of the HRRR and RAP
concur with the NAM then thunderstorm chances can be increased
Thursday evening along I-80.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, Jul 5, 5:09 PM CST, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
609 PM CDT Wed Jul 5 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-062315-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
609 PM CDT Wed Jul 5 2017 /509 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected this evening and overnight north
of Interstate 80. The hazards are large hail, wind damage and
wildfires. Storm motion will be south and southeast at 20 to 30
mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Isolated strong to briefly severe thunderstorms are possible
Thursday afternoon and evening over western Nebraska, south of a
line from Merriman to Ainsworth to O'Neill. Isolated strong to
briefly severe thunderstorms will be possible Friday and Friday
night as well, mainly west of a line from Eli to Thedford to
Arnold.

The main threats with any storms that become severe would be
damaging winds and large hail.

Beyond Friday night, the pattern will bring slight chances of
thunderstorms at times to western Nebraska through Tuesday,
mainly in the late afternoon and early evening. At this time the
threat for organized severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 5, 6:35 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
635 PM MDT WED JUL 5 2017

NEZ004-094-060115-
Sheridan NE-Western Cherry NE-
635 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Merriman, or 17 miles northeast of Gordon, moving
south at 35 mph. A second weaker thunderstorm was over Merriman,
moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. Lightning is occurring miles away from the storm
and this could spark range fires.

Locations impacted include...
Merriman, Medicine Lake, Hoover Lake, Highway 61 crossing the Snake
River, Highway 61 Crossing The Niobrara River, Irwin, Indian Hill,
Intersection of Highway 61 and Shadbolt Road, Intersection of Highway
20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock
Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 111 and 147.
 Highway 61 between mile markers 199 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10148 4256 10139 4252 10215 4300 10210
TIME...MOT...LOC 0033Z 005DEG 35KT 4296 10193

CDC
Special weather statement, Jul 5, 7:22 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM MDT WED JUL 5 2017

NEZ094-060200-
Western Cherry NE-
722 PM MDT WED JUL 5 2017

...SPECIAL WEATHER STATEMENT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Gordon to 15 miles south
of Merriman to 11 miles southeast of Medicine Lake. Movement was
southeast at 30 mph.

Half inch hail and winds of 30 mph will be possible with these
storms. Lightning is occurring miles away from the storm and this
could spark range fires.

Locations impacted include...
Medicine Lake, Indian Hill, Intersection of Highway 61 and Shadbolt
Road, Highway 61 crossing the Snake River, Round Lake and Morgan
Lake.

This includes the following highways...
 Highway 61 between mile markers 186 and 211.
 Highway 97 near mile marker 90.

LAT...LON 4277 10145 4235 10101 4238 10194 4268 10201
TIME...MOT...LOC 0121Z 322DEG 25KT 4263 10189 4270 10173 4259 10130

CDC
Special weather statement, Jul 5, 7:51 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
751 PM MDT WED JUL 5 2017

NEZ094-060230-
Western Cherry NE-
751 PM MDT WED JUL 5 2017

...SPECIAL WEATHER STATEMENT...

At 750 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of Merritt Reservoir to 26
miles north of Ashby. Movement was southeast at 30 mph.

Half inch hail and winds of 30 mph will be possible with these
storms. Lightning is occurring miles away from the storm and this
could spark range fires.

Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.

This includes the following highways...
 Highway 61 between mile markers 167 and 194.
 Highway 97 between mile markers 72 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4248 10123 4210 10096 4210 10177 4250 10196
TIME...MOT...LOC 0150Z 336DEG 27KT 4242 10119 4239 10181

CDC
Special weather statement, Jul 5, 9:59 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
1059 PM CDT WED JUL 5 2017

NEZ006-007-060500-
Keya Paha NE-Boyd NE-
1059 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA AND BOYD
COUNTIES UNTIL MIDNIGHT CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Grass Ranch Colony to Dog
Ear Lake. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Butte, Naper, Gross, Burton, Anoka, Nets Peak, Mills, Brocksburg and
Hull Lake State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 127 and 225.
 Highway 281 between mile markers 216 and 223.
 Highway 12 between mile markers 52 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 9845 4285 9890 4290 9895 4290 9899
      4273 9952 4298 9993 4300 9990 4300 9851
TIME...MOT...LOC 0358Z 323DEG 33KT 4353 9896 4317 9987

CDC
Special weather statement, Jul 5, 10:28 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
1128 PM CDT WED JUL 5 2017

NEZ006>010-060530-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
1128 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHERN HOLT...KEYA PAHA AND BOYD COUNTIES UNTIL 1230 AM
CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geddes to 6 miles north of Springview.
Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Bassett, Spencer, Springview, Atkinson, Stuart, Butte,
Long Pine, Lynch, Newport, Naper, Gross, Bristow, Dustin, Burton,
Anoka, Monowi, Bobcat State Wildlife Management Area, Hull Lake State
Wildlife Management Area and Thomas Creek State Wildlife Management
Area.

This includes the following highways...
 Highway 183 between mile markers 170 and 225.
 Highway 20 between mile markers 239 and 290.
 Highway 281 between mile markers 198 and 223.
 Highway 12 between mile markers 31 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 9844 4288 9831 4279 9831 4254 9893
      4236 9946 4260 10004 4300 10005 4300 9851
TIME...MOT...LOC 0428Z 327DEG 33KT 4331 9874 4291 9973

CDC
Special weather statement, Jul 5, 11:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
1228 AM CDT THU JUL 6 2017

NEZ007-009-010-060615-
Holt NE-Rock NE-Boyd NE-
1228 AM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK...CENTRAL HOLT
AND SOUTHEASTERN BOYD COUNTIES UNTIL 115 AM CDT...

At 1228 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niobrara to near Stuart. Movement was
southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
O'neill, Spencer, O'Neill, Atkinson, Stuart, Lynch, Newport, Bristow,
Emmet, Monowi, Scottville, Redbird State Wildlife Management Area,
Opportunity, Spencer Dam, Dorsey, Midway, Parshall Bridge State
Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 271 and 312.
 Highway 281 between mile markers 180 and 215.
 Highway 12 between mile markers 117 and 135.

LAT...LON 4228 9906 4270 9941 4295 9847 4293 9844
      4293 9841 4288 9831 4250 9830
TIME...MOT...LOC 0528Z 325DEG 33KT 4279 9799 4252 9912

Power

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
July 5, 11:30 PM CST
Where
Rock County, 1.47 mi SSE of Bassett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.560, -99.510

Public reported small tree branches downed and estimated 60 mph wind gusts, along with marble size hail.

Thunderstorm Wind, Holt

When
July 5, 11:40 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.460, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705341, 705342.